Reported deaths due to cough medicine overdosing

Carol Roach By Carol Roach, 12th Oct 2015 | Follow this author | RSS Feed
Posted in Wikinut>Health>General Health>Cold & Flu

Please beware of mixing medications it could be deadly. If you are not sure then ask your pharmacy if you can take cough medicine and other over the counter drugs with your current medications.

Warning against a deadly additive in cough syrup

Montrealers beware; Quebec has issued a warning against a deadly additive in cough syrup that killed two seniors who had taken cough suppressant dextromethorphan, or DM, last spring. The men had appeared to have taken a combination of drugs; one man overdosed on dextromethorphan and the other was also taking an antibiotic and Prozac.

Mixing medications

It is so important that Montrealers read the labels carefully and if they are not sure if mixing medications are okay they must go to Jean Coutu, Pharmaprix, or their local pharmacies and find out. Tell the pharmacist all the medications you are taking and ask if you can also take the new medication you want to take, even though it is only cough syrup. Even over-the-counter medications contain drugs which may not agree with other medication you are taking.

The first man who died never went to the doctor. He had the flu and was self-medicating. The coronary report showed that he had overdosed on dextromethorphan. The second man had seen a doctor, he was taking Prozac for his bi-polar disorder and when he developed bronchitis. He was prescribed Biaxin to be taken for 15 days and to take cough medicine. That combination was lethal.

Talking cough medicines off the shelf

Now the Quebec coroners are demanding that Quebec make cough medicines behind the counter drugs for the safety of the populace. Then Montrealers will hear which medications can be taken together and which cannot first hand from the pharmacists.

The coroners also want the Order of Pharmacists of Quebec take cough medicine off the shelves even before Quebec makes the law.


The cough medications have started to come off the shelves but there are still medications out there.


All photos taken from the public domain


Do you have a passion to write? Do you want to share your words with the world while getting royalties on your work for years to come? Follow me here on Wikinut

Tags

Cough Medicines, Dangers Of Mixing Drugs, Death Resulting From Over The Counter Medication, Over The Counter Medications

Meet the author

author avatar Carol Roach
Retired therapist and author of two books, freelance writer, newsletter editor, and blogger. I write, health, mental health, women's issues, animal , celebrity, history, and SEO articles.

Share this page

moderator Mark Gordon Brown moderated this page.
If you have any complaints about this content, please let us know

Comments

author avatar Fern Mc Costigan
12th Oct 2015 (#)

The excess in medicine can be fatal and this couldn't been one, interesting post Carol!

Reply to this comment

author avatar Sivaramakrishnan A
12th Oct 2015 (#)

Cough medicine is taken as run of the mill but when mixed with other medications can prove lethal to the vulnerable.

I am asked whether I am allergic to penicillin and I did develop symptoms when I was quite young but I am not sure; so I play it safe - siva

Reply to this comment

author avatar M G Singh
12th Oct 2015 (#)

Awesome and frightening post

Reply to this comment

author avatar Stella Mitchell
12th Oct 2015 (#)

Wise advice Carol
Many blessings
Stella ><

Reply to this comment

author avatar Nancy Czerwinski
12th Oct 2015 (#)

Carol, excellent article. Thank you so much for sharing it. I'm going to ask my doctor what cough medicine he recommends. I did get the flu shot but during the winter season we do get colds. Thanks for giving me this reminder.

Reply to this comment

author avatar Shamarie
12th Oct 2015 (#)

Thank you, Carol, for sharing this informative post! Mixing medications is never a great idea!!!

Reply to this comment

author avatar peachpurple
12th Oct 2015 (#)

Thanks for your info. It is better not to mix cough med with others on your own . Seek dr advice

Reply to this comment

author avatar Retired
12th Oct 2015 (#)

Wow, this is scary, but good to know...thanks for sharing.

Reply to this comment

Add a comment
Username
Can't login?
Password